MAUDE Adverse Event Report: MEDELA LLC PUMP IN STYLE ADVANCED - ON-THE-GO TOTE; PUMP, BREAST, POWERED

MEDELA LLC PUMP IN STYLE ADVANCED - ON-THE-GO TOTE; PUMP, BREAST, POWERED
Model Number 57063
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 04/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service conducted troubleshooting with the customer, including inspecting the faceplate and back plate for damage; inspecting and cleaning the diaphragm; and disassembling, inspecting, cleaning and reassembling the kit and tubing set.It was identified during troubleshooting that the customer had replaced all her parts, but continued to have low suction on the left side and strong suction on the right side.The troubleshooting did not resolve the issue.The customer was sent a replacement faceplate, but refused to return her original faceplate for testing/evaluation.The customer contacted customer service again on 04/29/2019, and alleged that the replacement faceplate did not correct the issue.She additionally alleged that she still had mastitis and was going back to see her doctor.The customer was sent a replacement pump and return of her original pump was requested for testing/evaluation.The customer was contacted by a complaint handler on multiple occasions, including in writing, to get additional information, with no response as of the date of this report.Based on the results of (b)(4), it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.(b)(4).Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2019, the customer alleged to medela llc that her pump in style breast pump had low suction on the left side.She additionally alleged that she had mastitis and was prescribed antibiotics, but did not think the mastitis was due to the pump.
 
Additional Manufacturer Narrative
The device was returned with the customer's parts and accessories and was evaluated on (b)(6)2019.The device passed suction and cycle specifications when tested with the customer's 24 mm one-piece breast shields.The device was then retested using the customer's personal fit connectors and 24 mm personal fit breast shields and did not pass suction and cycle specifications; therefore, it was evaluated with a medela lab kit and it passed suction and cycle specifications.Refer to attached product evaluation and pictures.When a pump fails with the customer kit, but not the lab kit, any issue is typically attributable to the kit, not the pump.In this case, it was noted in the evaluation that the customer's personal fit connectors and valves had residue on them.Any foreign contaminants that hinder the device's ability to form an adequate vacuum seal could potentially result in lower suction.It is very difficult to determine exactly how much contamination under normal use is needed for pump vacuum to suffer, but it is a known failure mode causing low suction.The pump in style instructions for use details cleaning procedure for the parts and accessories.It is also a common troubleshooting item to check.The customer's report of low suction was confirmed when using her personal fit connectors and 24 mm personal fit breast shields.

Brand Name
PUMP IN STYLE ADVANCED - ON-THE-GO TOTE
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate drive
mchenry IL 60050
MDR Report Key8585781
Report Number1419937-2019-00073
Device Sequence Number1731706
Product Code HGX
UDI-Device Identifier00020451570631
UDI-Public00020451570631
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K031614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number57063
Device Catalogue Number57063
Device Lot Number450330
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/14/2019
Initial Date Received by Manufacturer 04/11/2019
Supplement Date Received by Manufacturer05/14/2019
Initial Report FDA Received Date05/07/2019
Supplement Report FDA Received Date06/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;